Hail, Shenandoah
- When
- August 10, 11:53 AM EST
- Where
- Shenandoah County, New Market
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -78.670
Nickel size hail was reported in New Market.
A trough of low pressure along with a cold front triggered showers and thunderstorms. Some of the thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure along with a cold front triggered showers and thunderstorms. Some of the thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 9:38 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1038 AM EDT SUN AUG 10 2008
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON. THE FRONT WILL MOVE ACROSS THE REGION THIS EVENING...
BRINGING AN END TO THE THUNDERSTORMS. HIGH PRESSURE WILL BRING DRY
CONDITIONS DURING THE FIRST PART OF NEXT WEEK. UNSETTLED
CONDITIONS COULD RETURN TOWARD THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DELMARVA TODAY/S BULLSEYE FOR SVR PTNL...W/ A GRADL DECR IN
INSTABILITY BACK TWRD THE I-95 CRDR. THE SCTD BANDS OF MID LEVEL
CLOUDS DOING A DECENT JOB AT LIMITING MRNG HEATING...THO THE NEXT
FEW HRS WILL LIKELY SEE THAT EFFECT LESSEN AS MUCH OF THE AREA
CLIMBS INTO THE U70S/L80S. S-SW/RLY ARE ALSO INCR ACROSS SRN/WRN
VA...STEADILY INCR DWPNTS ACROSS THE MID ATLNC AND SETTING THE
STAGE FOR A PSBLY ACTIVE AFTN. A FEW STRONG CELLS DEVELOPED JUST
AFT SUNRISE ON THE ERN MD SHORE...A PRECURSOR OF THINGS TO COME
LATER IN THE AFTN/EVNG. MORE STRONG CELLS DEVELOPING NEAR WLMNGTN
DE.
SLIGHT RISK NOW COVERING MUCH OF THE CWA...MINUS THE POTOMAC
HILANDS...THO MUCH OF THE AREA /ESPC W/ THE PROXIMITY TO THE
UPPER LOW/ COULD SEE AT LEAST ISLTD AND BRIEF TSTM ACTIVITY. THE
CONVECTIVE PARAMETERS THO...INCR DRAMATICALLY FROM THE I-95 CRDR
E/WRD. CAPE VALUES 2-3K J/KG ALREADY ESTMD ALONG THE SRN
CHESPKE...DOWN TO NEAR 1K ACROSS I-95. THESE VALUES WILL ONLY INCR
DRNG THE LATE MRNG AND EARLY AFTN. HELICAL VALUES ON THE 12Z KIAD
SNDG NOT IMPRESSIVE...THO A FAST REGIME CHANGE APRCHNG AS THE UPPER
LOW NEARS THE AREA. CONCERNED ABOUT ISLTD CELLS DEVELOPING IN THIS
ENVRNMT. STRONG UPDRAFTS W/ WEAK ROTATION IS EXPTD...THO A FEW
STORMS MAY HAVE A BRIEF WEAK TORNADO DEVELOP FROM SAID
SCENARIO...SIMILAR TO LAST SAT AFTN. THE PROXIMITY OF THE UPPER LOW
ALSO A CONCERN FOR LARGE HAIL PRODUCTION...AS THE WB0 HGT ON THE 12Z
KIAD SNDG IS JUST BELOW 9KFT...W/ A -20C HGT OF ONLY 20KFT. 40-50KT
OF WIND AT THE MID LEVELS...W/ WEAK AREAS OF SUBSIDENCE BEHIND THE
UPPER TROF AXIS...INCR THE THREAT OF DAMAGING WINDS.
RESIDENTS ACROSS THE MID ATLNC SHOULD BE WARY OF AT LEAST THE
PSBLY FOR SVR WX IN THEIR AREA TODAY...ESPC THOSE W/ OUTDOOR
ACTIVITIES THIS AFTN/EVNG. THE MAIN CONCERN IS W/ THE FRWD
SPEED OF THIS STORMS THAT DEVELOP. THE ISLTD NATURE OF STORMS
MAY BE HIT/MISS...BUT FAST MOVING STORMS WILL AFFECT MORE AREAS
THAN TYPICAL PULSE CONVN. STEERING FLOW IS SUFFICIENT FOR ACTIVITY
TO MOVE QUICKLY...ESPC ACROSS LOCATIONS NEAR THE CHESPKE BAY WHERE
STORMS LOOK TO INITIATE QUICKLY AND PRODUCE SVR WX IN A SHORT AMNT
OF TIME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
CONTINUING WITH THE EARLIER CONVECTIVE INITIATION IDEA...THAT MEANS
THAT CONVECTION WOULD EXIT EARLIER...EAST OF THE BAY EARLY IN THE
EVENING. WILL HOLD ONTO POPS/WX A LITTLE LONGER THAN THAT AWAITING
THE TRUE COLD FRONT TO MOVE THROUGH...BUT THAT SHOULD BE THROUGH BY
MIDNIGHT. INFLUENCE FROM THE UPPER TROUGH WILL LINGER CLOUDS
OVERNIGHT...ALONG WITH THE POSSIBILITY OF A SHOWER ESPECIALLY NEAR
THE PENNSYLVANIA BORDER.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
UPPER LOW OVR THE NRN MID ATLC STATES WILL LIFT OUT INTO SRN NEW
ENGLAND MON AFTERNOON WITH TROF OVR THE EAST WEAKENING AS THE WEEK
PROGRESSES. HEIGHTS WILL RISE CONSIDERABLY TOWARD NEXT WEEKEND AS
BERMUDA HIGH RETROGRADES. EXPECT A GRADUAL INCREASE IN
TEMPERATURES/HUMIDITY WITH A CHANCE OF MAINLY AFTERNOON/EVENING
CONVECTION THU-SUN. JUST TYPICAL MID AUGUST WX ACROSS THE MID ATLC
STATES. BEYOND DY7...POTENTIAL CUT OFF LOW FORMING OVR THE MID MS
VALLEY AS ADVERTISED BY 00Z GFS/ECMWF AND RETROGRESSION OF BERMUDA
HIGH COULD STEER ANY POTENTIAL TROPICAL CYCLONES OVR THE ATLC CLOSER
TO THE SOUTHEAST STATES AND FL.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT AND SCTD TSTM ACTIVITY WILL AFFECT THE MID ATLNC FOR
MUCH OF THE AFTN/EVNG. W-SW/RLY WINDS WILL ALSO STRENGTHEN...THO
GUSTS EXPTD TO STAY BLO THE 15KT /OUTSIDE OF TSTM WINDS/. TEMPO
GROUPS ADDED FOR PSBLE TSTM ACTIVITY...W/ GUSTY WINDS AND LOW
CIGS/VSBYS. TSTMS ARE EXPTD TO DEVELOP QUICKLY ACROSS THE CNTL
APLCHNS BY MIDDAY AND MOVE INTO THE PIEDMONT/I-95 REGION LATER IN
THE AFTN/EVNG.
QUIET FIRST FEW DAYS OF THE WEEK THEN MORE TYPICAL DIURNAL TSTM
ACTIVITY EXPECTED TOWARD THE END OF THE WORK WEEK.
&&
.MARINE...
SW/RLY WINDS WILL INCR TODAY /JUST BLO SCA CONDS. THE MAIN THREAT
WILL BE TSTM ACTIVITY THO. BY MID-LATE AFTN...ISLTD STORMS WILL
DEVELOP ACROSS THE BAY AND SURROUNDING AREAS...INCR IN COVERAGE
THRU THE LATE AFTN AND EARLY EVNG.
SCA NOW IN EFFECT FOR MON AFTERNOON. THEN NICE WX EXPECTED TUE-THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT MONDAY FOR
ANZ530>537.
&&
SYNOPSIS...BPP
NEAR TERM...GMS
SHORT TERM...PELOQUIN
LONG TERM...ROSA
AVIATION...GMS/ROSA
MARINE...GMS/ROSAHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1047 AM EDT SUN AUG 10 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1047 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN NOON AND LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EARLY THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-111000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1047 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BECOME SEVERE MAINLY EAST OF THE BLUE RIDGE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN NOON AND LATE THIS EVENING. THE MOST FAVORABLE AREAS FOR SEVERE WEATHER WILL BE EAST OF THE BLUE RIDGE...THOUGH THUNDERSTORMS ALONG THE CENTRAL AND SOUTHERN SHENANDOAH VALLEY MAY BE STRONG TO SEVERE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EARLY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1140 AM EDT SUN AUG 10 2008 VAZ026-027-WVZ054-055-101630- SHENANDOAH VA-PENDLETON WV-HARDY WV-ROCKINGHAM VA- 1140 AM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN SHENANDOAH...EXTREME EASTERN PENDLETON...SOUTHERN HARDY AND NORTHERN ROCKINGHAM COUNTIES... AT 1140 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 28 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE YANKEETOWN...CRIDERS...BERGTON AND TIMBERVILLE. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1155 AM EDT SUN AUG 10 2008 WVZ054-101645- PENDLETON WV- 1155 AM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN PENDLETON COUNTY... AT 1155 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRANKLIN...MOVING EAST AT 23 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BRANDYWINE...OAK FLAT AND DEER RUN. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. GMS
The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
10 hail. Local standard time, as filed.
Nickel size hail was reported in New Market.
Nickel size hail was reported about 4 miles east of New Market.
Penny size hail was reported on business Highway 211.
Quarter size hail was reported near Elkton.
Half Dollar size hail was reported near Elkton.
Penny size hail was reported about 2 miles south of Madison.
Penny size hail was reported in Mount Pleasant.
Penny size hail was reported near Grottoes.
Quarter size hail was reported near Rapidan.
Penny size hail was reported about 3 miles southwest of Roseville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131261, 131262, 131263, 131264, 131266, 131268, 131269, 131272, 131270, 131273.